Kentucky, 2018

Cold in Kentucky, January 1, 2018

January 1, 2018 · NWS PAH · 22 events in 22 counties and zones

Arctic high pressure over the central Plains brought bitterly cold temperatures and gusty northwest winds to start the new year. Wind chill indices from minus 9 to minus 14 were observed across western Kentucky during the early and mid-morning hours of the New Year's Day holiday.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Arctic high pressure over the central Plains brought bitterly cold temperatures and gusty northwest winds to start the new year. Wind chill indices from minus 9 to minus 14 were observed across western Kentucky during the early and mid-morning hours of the New Year's Day holiday. Actual air temperatures fell into the single digits on New Year's morning, including a low of three above zero at the Owensboro and Paducah airports. Winds gusted over 20 mph at times. On the day after New Years Day, schools in Hopkins County were closed due to cold weather. Henderson County schools added extra bus routes due to the cold. Some water main breaks occurred during the arctic outbreak. Warming centers were opened in some areas to shelter homeless persons from the cold.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 1, 2:45 AM CST, 15 minutes earlier.

Area forecast discussion, Jan 1, 2:45 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
245 AM CST Mon Jan 1 2018

.SHORT TERM...(Today through Wednesday night)
Issued at 245 AM CST Mon Jan 1 2018

Models show arctic high pressure will keep hold of the weather
across our region through mid week. Today and tonight will be our
coldest time periods, with temperatures 20 to 30 degrees below
seasonal normals. Highs today will be in the 8 to 16 degree range,
with lows tonight ranging from -5 to +5. Winds will stay up around
10 kts much of the day, gradually slackening off late today into
tonight. However, even with the lessening winds, wind chills
tonight will again drop to around -10 degrees. The wind chill
advisory will continue into Tuesday morning.

Models show the high will be centered over the PAH forecast area
at 18z Tuesday, sliding east of our region Tuesday night. This
will keep us in northerly flow into early Tuesday, with winds
shifting to the south to southwest late Tuesday into Tuesday
night. This will lead to somewhat moderating temperatures, with
highs by Wednesday in the middle 20s to around 30 degrees. This is
still around 15 degrees below normal.

Models bring a weak dry cold front across our region on Wednesday.
This will allow another surge of colder air into the area. High
temperatures will be early in the day Wednesday, with slowly
falling temperatures in the afternoon. Most of the area will see
single digit lows Wednesday night.

.LONG TERM...(Thursday through Sunday)
Issued at 245 AM CST Mon Jan 1 2018

High pressure will be building in on Thursday so winds will decrease
throughout the day which will help make this frigid day a bit more
tolerable. Highs on Thursday will only be in the teens to lower 20s.

A weak disturbance aloft is now showing up in the model data but its
impacts should be limited as it weakens considerably as it arrives
into our region. A slight chance of light snow will be possible
though mainly across parts of southern IL after midnight on Thursday
night. Flurries will be possible elsewhere. Lows Thursday night
could be hampered a bit by cloudiness but for now, will continue
with single digits in most locations with lows around 10 or 11
degrees in parts of southeast MO and far southwest KY. We will be
seeing a slow rise in our lows temperatures though beyond Thursday
night.

Going into Friday morning, we could see some lingering flurries in
the Evansville Tri State region early on, but should not amount to
anything. A reinforcing surface high will infiltrate the region on
Friday into Friday night so the cold weather will stay but we will
see highs a few degrees higher on Friday than what we experienced on
Thursday.

By Saturday, the aforementioned surface high shifts east and we will
finally see winds shift to a southeasterly component. This will help
boost temperatures into the upper 20s to lower 30s. The southerly
flow continues and actually increase with time as we head into the
weekend, so the warm up will continue. We should be able to see some
lower 40s in southern parts of the area, which will feel like a heat
wave after the frigid weather as of late. There continues to be a
signal for precipitation over the weekend but timing is becoming
problematic as models are having a difficult timing handling the
incoming energy on the west coast. Depending on when the
precipitation ends up falling, we could have some frozen
precipitation to deal during the morning and evening hours on
Sunday/Sunday night. Still too far out to get specific but we will
continue to keep an eye on it.

&&

.AVIATION...
Issued at 1147 PM CST Sun Dec 31 2017

The scattered to broken 2500 ft deck drifted into southern portions
of the area during the evening and should exit the region in the
next couple of hours. Left behind will be VFR conditions with clear
skies. Winds will remain north/northwest around 10 knots through
Monday, then begin to subside by Monday night.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Chill Advisory until noon CST Tuesday for ILZ075>078-
     080>094.

MO...Wind Chill Advisory until noon CST Tuesday for MOZ076-086-087-
     100-107>112-114.

IN...Wind Chill Advisory until noon CST Tuesday for INZ081-082-
     085>088.

KY...Wind Chill Advisory until noon CST Tuesday for KYZ001>022.

&&

SHORT TERM...RST
LONG TERM...CW
AVIATION...RJP
Hazardous weather outlook, Dec 31, 2:45 PM CST, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
245 PM CST Sun Dec 31 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011430-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
245 PM CST Sun Dec 31 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

A wind chill advisory is in effect. Wind chills are expected to fall
to between -10 and -20 by late tonight. Please see the advisory
product for more details.

.DAYS TWO THROUGH SEVEN...New Years Day through Saturday

A wind chill advisory will remain in effect through Tuesday morning.
Please see the advisory product for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Ballard

When
January 1, 3:00 AM CST to 10:00 AM CST
Where
Ballard forecast zone
Reported by
ASOS
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Cold/Wind Chill, Caldwell

When
January 1, 3:00 AM CST to 10:00 AM CST
Where
Caldwell forecast zone
Reported by
AWOS
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Cold/Wind Chill, Calloway

When
January 1, 3:00 AM CST to 10:00 AM CST
Where
Calloway forecast zone
Reported by
AWOS
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Cold/Wind Chill, Carlisle

When
January 1, 3:00 AM CST to 10:00 AM CST
Where
Carlisle forecast zone
Reported by
AWOS
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Cold/Wind Chill, Christian

When
January 1, 3:00 AM CST to 10:00 AM CST
Where
Christian forecast zone
Reported by
AWOS
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Cold/Wind Chill, Crittenden

When
January 1, 3:00 AM CST to 10:00 AM CST
Where
Crittenden forecast zone
Reported by
AWOS
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Cold/Wind Chill, Daviess

When
January 1, 3:00 AM CST to 10:00 AM CST
Where
Daviess forecast zone
Reported by
AWOS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Cold/Wind Chill, Fulton

When
January 1, 3:00 AM CST to 10:00 AM CST
Where
Fulton forecast zone
Reported by
AWOS
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Cold/Wind Chill, Graves

When
January 1, 3:00 AM CST to 10:00 AM CST
Where
Graves forecast zone
Reported by
AWOS
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Cold/Wind Chill, Henderson

When
January 1, 3:00 AM CST to 10:00 AM CST
Where
Henderson forecast zone
Reported by
AWOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Cold/Wind Chill, Hickman

When
January 1, 3:00 AM CST to 10:00 AM CST
Where
Hickman forecast zone
Reported by
AWOS
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Cold/Wind Chill, Hopkins

When
January 1, 3:00 AM CST to 10:00 AM CST
Where
Hopkins forecast zone
Reported by
AWOS
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Cold/Wind Chill, Livingston

When
January 1, 3:00 AM CST to 10:00 AM CST
Where
Livingston forecast zone
Reported by
AWOS
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lyon

When
January 1, 3:00 AM CST to 10:00 AM CST
Where
Lyon forecast zone
Reported by
AWOS
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Cold/Wind Chill, Marshall

When
January 1, 3:00 AM CST to 10:00 AM CST
Where
Marshall forecast zone
Reported by
AWOS
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Cold/Wind Chill, McCracken

When
January 1, 3:00 AM CST to 10:00 AM CST
Where
McCracken forecast zone
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Cold/Wind Chill, McLean

When
January 1, 3:00 AM CST to 10:00 AM CST
Where
McLean forecast zone
Reported by
AWOS
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Cold/Wind Chill, Muhlenberg

When
January 1, 3:00 AM CST to 10:00 AM CST
Where
Muhlenberg forecast zone
Reported by
AWOS
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Cold/Wind Chill, Todd

When
January 1, 3:00 AM CST to 10:00 AM CST
Where
Todd forecast zone
Reported by
AWOS
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Cold/Wind Chill, Trigg

When
January 1, 3:00 AM CST to 10:00 AM CST
Where
Trigg forecast zone
Reported by
AWOS
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Cold/Wind Chill, Union

When
January 1, 3:00 AM CST to 10:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Cold/Wind Chill, Webster

When
January 1, 3:00 AM CST to 10:00 AM CST
Where
Webster forecast zone
Reported by
AWOS
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728453, 728454, 728455, 728456, 728457, 728458, 728459, 728460, 728461, 728462, 728463, 728464, 728465, 728466, 728467, 728468, 728469, 728470, 728471, 728472, 728473, 728474.